Alert archive / Kansas / Special Weather Statements in 2014

Special Weather Statement, NWS Goodland, KS

August 5, 2014Sherman County, Wallace County, Kansas

NWS Goodland, KS issued this special weather statement at Aug 5, 2014, 8:39 PM MDT for Sherman County, Wallace County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2014, 8:39 PM MDT (02:39 UTC)
Expired
Aug 5, 2014, 9:30 PM MDT
In force
51 min
Issued by
NWS Goodland, KS

Counties Sherman County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 63 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2014-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2014-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2241 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

345 
WWUS83 KGLD 060239
SPSGLD

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
839 PM MDT TUE AUG 5 2014

COZ091-092-KSZ013-027-028-041-042-060330-
CHEYENNE COUNTY-GREELEY-KIT CARSON
COUNTY-LOGAN-SHERMAN-WALLACE-WICHITA-
839 PM MDT TUE AUG 5 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...SHERMAN COUNTY IN NORTHWEST 
KANSAS...LOGAN COUNTY...GREELEY COUNTY...WICHITA COUNTY...AND 
WALLACE COUNTY IN WEST CENTRAL KANSAS...

AT 831 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING 
SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM KANORADO TO 9 
MILES SOUTH OF RULETON TO 9 MILES NORTH OF SHERIDAN LAKE...MOVING 
EAST AT 15 MPH.

WIND GUSTS BETWEEN 30 AND 40 MPH...FREQUENT LIGHTNING...AND BRIEF 
HEAVY RAIN ARE POSSIBLE WITH THIS ACTIVITY. ANYONE PARTICIPATING IN 
OUTDOOR ACTIVITIES SHOULD BE PREPARED TO HEAD INDOORS DUE TO THE 
POSSIBILITY OF DANGEROUS LIGHTING. 

&&

LAT...LON 3861 10205 3861 10242 3940 10222 3941 10144
      3865 10135 3855 10205
TIME...MOT...LOC 0236Z 252DEG 12KT 3938 10202 3921 10186
          3859 10224

$$

ROBINSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 5, 7:09 PM MDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 5, 7:09 PM MDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
709 PM MDT TUE AUG 5 2014

.UPDATE...
ISSUED AT 709 PM MDT TUE AUG 5 2014

OUTFLOW WINDS EXTEND FROM JOES COLORADO TO CHEYENNE WELLS
COLORADO. WIND GUSTS HAVE BEEN 35-40 KNOTS FOR AN HOUR OR SO
AFTER THE OUTFLOW MOVES EAST. UPDATED THE FORECASTS TO INCREASE
WINDS OVER THE WESTERN THIRD OF THE AREA.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 1257 PM MDT TUE AUG 5 2014

SHORTWAVE TROUGH LIFTING NORTHEAST OUT OF COLORADO AND ASSOCIATED
SURFACE FEATURE NEAR THE COLORADO-KANSAS STATE LINE WILL PROVIDE
LIFT FOR SCATTERED THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND
EVENING. MODEST INSTABILITY BUT WEAK DEEP LAYER SHEAR MAY YIELD A
FEW STORMS WITH SMALL HAIL BUT OVERALL SEVERE THREAT RATHER LOW.
ACTIVITY WILL GRADUALLY SHIFT EASTWARD THROUGH THE LATE EVENING
AND OVERNIGHT HOURS...ENDING BY AROUND 12Z.

SHORTWAVE RIDGING WILL BUILD OVER THE HIGH PLAINS EARLY WEDNESDAY
BUT A WEAK SYSTEM IS FORECAST TO MOVE THROUGH THE RIDGE AXIS IN
THE AFTERNOON. WEAK TO MODERATE INSTABILITY WILL BE IN PLACE
ACROSS THE NORTHEAST PORTION OF THE FORECAST AREA...ROUGHLY NORTH
OF A YUMA TO HILL CITY LINE...WHERE WIDELY SCATTERED THUNDERSTORMS
WILL DEVELOP DURING AFTERNOON PEAK HEATING HOURS. DEEP LAYER SHEAR
CONTINUES TO BE LESS THAN 20KTS SO THE THREAT FOR SEVERE STORMS
WILL BE LOW.

TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL WITH LOWS TONIGHT IN
THE 60S AND HIGHS ON WEDNESDAY IN THE LOW TO MID 90S.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 200 PM MDT TUE AUG 5 2014

WEDNESDAY NIGHT-FRIDAY...SOME MID LEVEL CLOUDINESS AROUND 700MB IS
FORECAST TO MOVE EAST/SOUTHEAST ACROSS MUCH OF THE AREA WEDNESDAY
NIGHT INTO THURSDAY MORNING BEFORE EXITING THE AREA. THERE IS SOME
WEAK FRONTOGENESIS WITH THIS FEATURE AND IT IS POSSIBLE FOR A FEW
SPRINKLES OR LIGHT SHOWERS TO DEVELOP...HOWEVER RIGHT NOW NOT
CONFIDENT ENOUGH TO INCLUDE IN THE FORECAST. FOCUS THEN SHIFTS TO A
WEATHER DISTURBANCE THAT THE ECMWF/GFS/SREF BRING INTO THE WESTERN
1/3-1/2 OF THE AREA BY LATE THURSDAY AFTERNOON THEN EAST/NORTHEAST
THURSDAY NIGHT. GOOD DYNAMICS AND RIGHT REAR PORTION OF UPPER JET
SUGGEST A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS...MAINLY ALONG
AND NORTH OF THE INTERSTATE WITH HIGHEST CHANCE ALONG/NORTH OF THE
KANSAS/NEBRASKA BORDER. LOCALLY HEAVY RAINFALL POSSIBLE. WILL
CONTINUE WITH A CHANCE OF SHOWERS/STORMS EARLY FRIDAY MORNING BEFORE
DECREASING THEM FROM NORTH TO SOUTH AS SOME DRIER AIR MOVES IN.
HOWEVER...PLENTY OF INSTABILITY AROUND AND POSSIBLY A FRONTAL
BOUNDARY SO CANT COMPLETELY RULE OUT PRECIP DURING THE REST OF THE
DAY.

LOW TEMPERATURES WEDNESDAY AND THURSDAY NIGHTS IN THE 60S. HIGHS
THURSDAY GENERALLY UPPER 80S TO LOW 90S. FOR FRIDAY HIGHS GENERALLY
IN THE 80S.

FRIDAY NIGHT-TUESDAY... UPPER LEVEL RIDGE LOOKS TO SLOWLY STRENGTHEN
OVER THE AREA WHILE MIGRATING FROM THE GULF COAST NORTHWEST TO NEW
MEXICO. WILL CONTINUE WITH PERIODIC CHANCES FOR SHOWERS AND
THUNDERSTORMS EACH DAY. HIGH TEMPERATURES THROUGH THE PERIOD NEAR
NORMAL IN THE UPPER 80S TO LOW 90S WITH OVERNIGHT LOWS IN THE 60S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 514 PM MDT TUE AUG 5 2014

AS SHORTWAVE TROUGH MOVED ACROSS COLORADO THIS AFTERNOON...CONVECTION
DEVELOPED ACROSS EASTERN COLORADO...NORTHWEST KANSAS...AND
SOUTHWEST NEBRASKA. THERE IS DECENT UPWARD VERTICAL MOTION WITH
THE TROUGH...SO EXPECT CONVECTION TO CONTINUE THROUGH MOST OF THE
EVENING. HIGH RESOLUTION MODELS KEEP THUNDERSTORMS ACROSS THE AREA
THROUGH 06Z...WITH THE BEST CHANCE SHIFTING TO KMCK AFTER 06Z.
WILL KEEP A CHANCE OF THUNDERSTORMS AT KGLD AND KMCK FROM 01Z-
04Z...AND KEEP A CHANCE FOR KMCK FROM 04Z- 08Z. RADAR IS DEPICTING
NUMEROUS OUTFLOW BOUNDARIES ACROSS THE REGION...SO SURFACE WINDS
WILL BE VARIABLE AS BOUNDARIES MOVE ACROSS THE TAF SITES.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...MENTZER
SHORT TERM...024
LONG TERM...99
AVIATION...MENTZER
Hazardous weather outlook, Aug 5, 2:50 PM MDT, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
250 PM MDT TUE AUG 5 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
250 PM MDT TUE AUG 5 2014 /350 PM CDT TUE AUG 5 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE TRI STATE AREA THIS
AFTERNOON AND TONIGHT. HOWEVER...STORMS ARE NOT EXPECTED TO BE
SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE EACH DAY THROUGH SUNDAY. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED. SOME LOCALLY HEAVY RAINFALL IS
POSSIBLE THURSDAY NIGHT MAINLY NORTH OF INTERSTATE 70 WITH THE
BEST CHANCE ALONG AND NORTH OF THE KANSAS NEBRASKA BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 5, 6:41 PM MDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
641 PM MDT TUE AUG 5 2014

COZ091-092-KSZ013-027-060115-
CHEYENNE COUNTY-KIT CARSON COUNTY-SHERMAN-WALLACE-
641 PM MDT TUE AUG 5 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...SHERMAN COUNTY IN NORTHWEST
KANSAS AND WALLACE COUNTY IN WEST CENTRAL KANSAS...

AT 636 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF
KANORADO TO 13 MILES NORTH OF FIRSTVIEW...MOVING EAST AT 10 MPH.

THESE STORMS WILL IMPACT RURAL PARTS OF SOUTHEAST KIT CARSON
COUNTY...SOUTHERN SHERMAN COUNTY AND NORTHWEST WALLACE COUNTY.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THESE STORMS.

&&

LAT...LON 3922 10157 3895 10204 3895 10271 3922 10234
TIME...MOT...LOC 0039Z 270DEG 10KT 3918 10206 3901 10255

ROBINSON
Special weather statement, Aug 5, 6:53 PM MDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
653 PM MDT TUE AUG 5 2014

COZ091-092-060130-
CHEYENNE COUNTY-KIT CARSON COUNTY-
653 PM MDT TUE AUG 5 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 645 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG WINDS UP TO 50 MPH ALONG A LINE EXTENDING FROM VONA TO 9
MILES WEST OF FIRSTVIEW...MOVING EAST ACROSS KIT CARSON AND CHEYENNE
COUNTIES...INCLUDING INTERSTATE 70.

IN ADDITION...SCATTERED THUNDERSTORMS WILL IMPACT THE AREA...AND
WILL BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKLES AND
BRIEF HEAVY RAIN.

THESE WINDS COULD CREATE DIFFICULT DRIVING CONDITIONS FOR TRAVELERS
IN HIGH PROFILE OR LIGHT WEIGHT VEHICLES...AND PRODUCE LOCALLY
REDUCED VISIBILITES DUE TO BLOWING DUST.

&&

LAT...LON 3945 10278 3945 10205 3875 10205 3879 10276
TIME...MOT...LOC 0049Z 274DEG 31KT 3935 10265 3887 10265

ROBINSON
Local storm report, Aug 5, 7:01 PM MDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
701 PM MDT TUE AUG 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     9 NNE KIT CARSON        38.88N 102.73W
08/05/2014  E45 MPH          CHEYENNE           CO   CO-OP OBSERVER

            LOCAL AREAS OF BLOWING DUST NEAR EXPOSED FIELD WITH
            REDUCED VISIBILITIES TO 1/2 MILE.

&&

DR
Local storm report, Aug 5, 7:19 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
719 PM MDT TUE AUG 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     SEIBERT                 39.30N 102.87W
08/05/2014  M50 MPH          KIT CARSON         CO   MESONET

&&

DR
Special weather statement, Aug 5, 7:42 PM MDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
742 PM MDT TUE AUG 5 2014

COZ091-092-KSZ013-027-028-060245-
CHEYENNE COUNTY-KIT CARSON COUNTY-LOGAN-SHERMAN-WALLACE-
742 PM MDT TUE AUG 5 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...SHERMAN COUNTY IN NORTHWEST
KANSAS...LOGAN COUNTY IN WEST CENTRAL KANSAS AND WALLACE COUNTY IN
WEST CENTRAL KANSAS...

AT 735 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
BURLINGTON TO CHEYENNE WELLS...MOVING EAST AT 30 MPH.

  LOCATIONS AND TIMES OF ARRIVAL INCLUDE...
  ARAPAHOE BY 750 PM MDT...
  KANORADO BY 805 PM MDT...
  SHARON SPRINGS AND GOODLAND BY 840 PM MDT...

WIND GUSTS AROUND 35 MPH...FREQUENT LIGHTNING...AND BRIEF HEAVY RAIN
ARE EXPECTED WITH THIS ACTIVITY. ANYONE PARTICIPATING IN OUTDOOR
ACTIVITIES SHOULD BE PREPARED TO HEAD INDOORS DUE TO THE POSSIBILITY
OF DANGEROUS LIGHTING.

&&

LAT...LON 3862 10250 3947 10256 3945 10143 3870 10135
      3870 10204 3862 10205
TIME...MOT...LOC 0139Z 274DEG 24KT 3939 10226 3880 10229

ROBINSON
Special weather statement, Aug 5, 8:39 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
839 PM MDT TUE AUG 5 2014

COZ091-092-KSZ013-027-028-041-042-060330-
CHEYENNE COUNTY-GREELEY-KIT CARSON
COUNTY-LOGAN-SHERMAN-WALLACE-WICHITA-
839 PM MDT TUE AUG 5 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...SHERMAN COUNTY IN NORTHWEST
KANSAS...LOGAN COUNTY...GREELEY COUNTY...WICHITA COUNTY...AND
WALLACE COUNTY IN WEST CENTRAL KANSAS...

AT 831 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM KANORADO TO 9
MILES SOUTH OF RULETON TO 9 MILES NORTH OF SHERIDAN LAKE...MOVING
EAST AT 15 MPH.

WIND GUSTS BETWEEN 30 AND 40 MPH...FREQUENT LIGHTNING...AND BRIEF
HEAVY RAIN ARE POSSIBLE WITH THIS ACTIVITY. ANYONE PARTICIPATING IN
OUTDOOR ACTIVITIES SHOULD BE PREPARED TO HEAD INDOORS DUE TO THE
POSSIBILITY OF DANGEROUS LIGHTING.

&&

LAT...LON 3861 10205 3861 10242 3940 10222 3941 10144
      3865 10135 3855 10205
TIME...MOT...LOC 0236Z 252DEG 12KT 3938 10202 3921 10186
          3859 10224

ROBINSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:41 PM MDTSpecial Weather StatementGLDWallace34 min
Aug 5, 7:42 PM MDTSpecial Weather StatementGLDSherman, Wallace63 min
Aug 6, 3:43 PM MDTSpecial Weather StatementGLDRawlins17 min
Aug 6, 4:27 PM MDTSpecial Weather StatementGLDDecatur18 min
Aug 6, 4:45 PM MDTSpecial Weather StatementGLDDecatur30 min
Aug 6, 5:03 PM MDTSpecial Weather StatementGLDDecatur12 min
Aug 6, 5:13 PM MDTSpecial Weather StatementGLDDecatur32 min
Aug 6, 5:22 PM MDTSpecial Weather StatementGLDDecatur23 min
Aug 6, 5:44 PM MDTSpecial Weather StatementGLDNorton31 min
Aug 5, 6:53 PM MDTSpecial Weather StatementGLDCheyenne, Kit Carson37 min

Nearby

Special Weather Statements in Kansas, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.